Type 1 Diabetes is a medical condition that affects over 400,000 people in the UK. It’s a condition in which there is no insulin production in the pancreas. This means there’s an inability to process proteins, carbohydrates and fats. Type 1 diabetes is managed via frequent blood sugar testing, carbohydrate counting and self-administered insulin injections 3-4 times a day, or via an insulin pump that is worn 24/7.
Due to a variety of reasons, a type 1 diabetic’s sugar levels may drop and the patient may need urgent first aid. This condition is called hypoglycemia.
Signs and Symptoms of Hypoglycemia
• severe thirst
• nausea or vomiting
• dizziness and loss of coordination
• erratic and argumentative behaviour
• rapid loss of consciousness if not treated promptly
• pale or sweaty skin
• can appear drunk when not
• extreme tiredness and loss of concentration
What Can You Do?
Scenario One: If the Patient is Unconscious
It is common for patients to be unconscious. If so, support the patient on their side and call for an ambulance on 111. In this situation, under no circumstance should you give the patient anything to eat or drink, this can cause them to choke.
Scenario Two: If They Are Conscious, Give the Patient Some Sugar
If they are fully conscious and are able to swallow safely without choking, give them a highly sweetened drink, some sweets to suck on or, if they are carrying gluco gel, rub it onto their gums– an improvement usually occurs within 10-15 minutes.
When the patient seems more alert, offer a meal of higher carbohydrate content such as a sandwich or biscuits. This is important to prevent a further drop in blood sugar.
Give them frequent reassurance during the recovery period because the patient may be confused and unaware of what has happened until they fully recover.
Obtain Medical Advice
If the patient seems to have improved with ingestion of sugar and carbohydrates after 10 minutes, you should still seek medical advice as a further deterioration may occur at any time. They need to see a doctor.
If the patient has not improved after eating sweets or consuming sugary drinks, or if the situation gets worse and it becomes difficult for them to swallow or they can’t swallow safely at all, then immediately call for an ambulance on 111.
NEVER try to give the patient insulin as this can be dangerous and could put them at risk of coma.
Each year thousands of people are killed in incidents across the UK, of which many could have been prevented if the correct treatment was given before the arrival of an ambulance or doctor. We offer first aid training Courses in Peterborough to enable you to learn the necessary skills to administer aid to a sick and/or injured person, allowing you to potentially save lives. Contact us today on 01778 338048 to find out more.